EconPapers    
Economics at your fingertips  
 

Adaptive hierarchical priors for high-dimensional vector autoregressions

Dimitris Korobilis and Davide Pettenuzzo ()

Journal of Econometrics, 2019, vol. 212, issue 1, 241-271

Abstract: This paper proposes a simulation-free estimation algorithm for vector autoregressions (VARs) that allows fast approximate calculation of marginal parameter posterior distributions. We apply the algorithm to derive analytical expressions for independent VAR priors that admit a hierarchical representation and which would typically require computationally intensive posterior simulation methods. The benefits of the new algorithm are explored using three quantitative exercises. First, a Monte Carlo experiment illustrates the accuracy and computational gains of the proposed estimation algorithm and priors. Second, a forecasting exercise involving VARs estimated on macroeconomic data demonstrates the ability of hierarchical shrinkage priors to find useful parsimonious representations. We also show how our approach can be used for structural analysis and that it can successfully replicate important features of news-driven business cycles predicted by a large-scale theoretical model.

Keywords: Bayesian VARs; Mixture prior; Large datasets; Macroeconomic forecasting (search for similar items in EconPapers)
JEL-codes: C11 C13 C32 C53 (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407619300843
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Adaptive Hierarchical Priors for High-Dimensional Vector Autoregressions (2018) Downloads
Working Paper: Adaptive Hierarchical Priors for High-Dimensional Vector Autoregessions (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:212:y:2019:i:1:p:241-271

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-11-16
Handle: RePEc:eee:econom:v:212:y:2019:i:1:p:241-271